Texas, 2003

Hail in Texas, May 5, 2003

May 5, 2003 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 5, 2:30 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 5, 2:30 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CDT MON MAY 5 2003

VERY UNSTABLE AIRMASS IN PLACE DESPITE THICK CLOUD COVER OVERHEAD AS
SHORTWAVE ENERGY MOVING EAST NORTHEAST OUT OF CENTRAL/N TX INTO S OK
W AR. SEVERE THUNDERSTORMS CURRENTLY ACROSS NE TX/SW AR AND
ATMOSPHERE STILL PRIME FOR SUPERCELLS GIVEN HIGH CAPE VALUES...
STRONG DEEP LAYER SHEAR AND VIRTUALLY NO CAP IN PLACE. UPPER JET
AXIS WILL HELP AID DEEP LAYER LIFT ACROSS THE LOWER MISS VALLEY
TONIGHT AS WELL AS DEVELOPING LOW LEVEL JET AND FAVORABLE LOW LEVEL
THETA-E RIDGING STRETCHING FROM NE TX INTO SW AR. FIRST JET DEPARTS
THIS EVENING WHILE SECONDARY JET MAX CURRENTLY ACROSS N MEX ROUNDS
THE BASE OF THE UPPER TROUGH AND LIFTS QUICKLY NORTHEAST BY SUNRISE
TUE. DRYLINE OUT WEST IS FCST TO PUSH A LITTLE FURTHER EAST THIS
EVENING BEFORE BEGINNING ITS SLOW RETURN WEST LATER TONIGHT. NOT
EXPECTING WIDESPREAD COVERAGE OVERNIGHT INTO TUE BUT COVERAGE SHOULD
BE A LITTLE STRONGER THAN EXPERIENCED THE LAST SEVERAL DAYS...THUS
CHANCE POPS ACROSS NORTHERN TWO THIRDS LOOKS GOOD. UPPER LEVEL
SUPPORT MOVES NORTH TUE NIGHT INTO WED...THUS CAPPING INVERSION
SHOULD BUILD BACK INTO THE REGION...PUTTING AN END TO THE CONTINUED
SEVERE WEATHER THREAT THE REGION HAS EXPERIENCED THE LAST SEVERAL
DAYS. 90 DEGREE TEMPERATURES ARE IN THE FORECAST FOR THE FIRST TIME
THIS YEAR AS RIDGING ACROSS THE NE GULF TRIES TO BUILD WEST.

UPPER TROUGH OUT WEST STAYS IN PLACE TOWARDS THE END OF THE WEEK AND
AND SHORTTERM MODELS INDICATING A MAJOR IMPULSE ROTATING AROUND THIS
TROUGH INTO THE CENTRAL AND SOUTHERN PLAINS FOR THU. FEATURE AT THIS
TIME APPEARS TO LIFT FAR ENOUGH NORTH OF THE REGION SO THAT WILL ONLY
INTRODUCE SLIGHT CHANCE POPS THU THROUGH FRI ACROSS OUR NORTHERN THIRD
BUT THIS WILL NEED TO BE WATCHED. WENT WITH A LITTLE BETTER CHANCE
POPS BY LATE WEEKEND AS NE GULF RIDGE EXPECTED TO GET SQUEEZED EAST
AGAIN AND UPPER TROUGH OUT WEST BEGINS TO DIG ONCE AGAIN.

PRELIMINARY NUMBERS ARE AS FOLLOWS...13.

SHV 74/88/74/90 4421
MLU 74/88/74/91 4422
TXK 73/87/73/91 4422
TYR 72/88/73/92 4421
LFK 75/89/74/92 2221

.SHV...TORNADO WATCH IN EFFECT UNTIL 1000 PM...ARZ050-051-059>061-070>
073-LAZ001>006-012>014-OKZ077-TXZ096-097-108>112-124>126-136>138.
Hazardous weather outlook, May 5, 11:00 AM CST, 4 hours 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A VERY MOIST AND
UNSTABLE AIRMASS TO PRODUCE SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. VERY STRONG WINDS ALOFT COMBINED WITH SUFFICIENT LOW LEVEL
WIND SHEAR WILL RESULT IN SOME OF THE THUNDERSTORMS LIKELY BECOMING
TORNADIC. ISOLATED TORNADOES THAT FORM LATER THIS AFTERNOON COULD
BE SIGNIFICANT IN STRENGTH AND LONG LIVED AS MID AND UPPER LEVEL
ATMOSPHERIC WINDS ARE EXPECTED TO REMAIN STRONG THROUGH TONIGHT.
THIS TORNADO AND HAIL THREAT WILL CONTINUE INTO THE EVENING AND
EARLY OVERNIGHT HOURS BEFORE DIMINISHING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS DURING THE
DAY TUESDAY...MAINLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR
AS A WARM AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 5, 10:01 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1101 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 AM    WINNSBORO                 TX   1.75 INCH HAIL
05/05/03   WOOD                           REPORTED BY AMATEUR RADIO.

1027 AM    LEESBURG                  TX   1.00 INCH HAIL
05/05/03   CAMP                           REPORTED BY TRAINED
                                          SPOTTER.
Local storm report, May 5, 10:16 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1116 AM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    SCOGGINS                  TX   1.75 INCH HAIL
05/05/03   FRANKLIN                       REPORTED BY GENERAL
                                          PUBLIC.
Special weather statement, May 5, 11:31 AM CST, 4 hours 14 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-052100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1231 PM CDT MON MAY 5 2003

...TORNADO WATCH ALONG AND NORTH OF INTERSTATE 20...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 4 PM...FOR THE NORTHERN
HALF OF THE FOUR STATE AREA. THE WATCH AREA IS GENERALLY ALONG AND
NORTH OF INTERSTATE 20...AND INCLUDES THE MONROE AREA...SHREVEPORT
AND BOSSIER CITY...TEXARKANA...TYLER AND LONGVIEW...AND NASHVILLE
ARKANSAS...AND IDABEL OKLAHOMA.

THE FIRST ROUND OF SEVERE THUNDERSTORMS MOVED THROUGH NORTHEAST
TEXAS...AND SOUTHWEST ARKANSAS LATE THIS MORNING. ADDITIONAL SEVERE
THUNDERSTORMS COULD DEVELOP OVER NORTHEAST TEXAS THIS AFTERNOON...
AND MOVE EAST INTO ARKANSAS...OR NORTHWEST LOUISIANA. THIS IS A
PARTICULARLY DANGEROUS SITUATION. RESIDENTS OF THE FOUR STATE AREA
SHOULD STAY ALERT FOR POSSIBLE WEATHER WARNINGS THROUGH THE
AFTERNOON.

03
Local storm report, May 5, 1:28 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
228 PM CDT MON MAY 5 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    4 S PITTSBURG             TX   1.00 INCH HAIL
05/05/03   CAMP                           REPORTED BY CO-OP
                                          OBSERVERS

1130 AM    DANGERFIELD               TX   1.00 INCH HAIL
05/05/03   MORRIS                         REPORTED BY LAW
                                          ENFORCEMENT

03

The radar

The Shreveport radar (KSHV), 79 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
May 5, 3:45 PM CST
Where
Cass County, Atlanta
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.117, -94.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353894.